Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 451, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2012, 1:30 PM CDT for Clay County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 1:30 PM CDT (18:30 UTC)
- Expired
- Aug 3, 2012, 2:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Clay County, MS
The radar
The Columbus AFB radar (KGWX), 59 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364
WUUS54 KJAN 031830
SVRJAN
MSC025-031915-
/O.NEW.KJAN.SV.W.0451.120803T1830Z-120803T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLAY COUNTY IN NORTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF MONTPELIER...
* UNTIL 215 PM CDT
* AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MONTPELIER MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONTPELIER BY 135 PM CDT...
GRIFFITH BY 210 PM CDT...
PALA ALTO BY 215 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHEASTERN MISSISSIPPI.
&&
LAT...LON 3376 8873 3357 8872 3361 8902 3363 8902
3364 8904 3375 8904 3376 8903 3376 8894
3378 8893
TIME...MOT...LOC 1830Z 290DEG 14KT 3370 8899
$$
DHB1 follow-up statement
131
WWUS54 KJAN 031855
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT FRI AUG 3 2012
MSC025-031915-
/O.CON.KJAN.SV.W.0451.000000T0000Z-120803T1915Z/
CLAY MS-
155 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL CLAY COUNTY...
AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MONTPELIER MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GRIFFITH AND PALA ALTO BY 215 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHEASTERN MISSISSIPPI.
&&
LAT...LON 3376 8873 3357 8872 3364 8903 3376 8902
3376 8894 3378 8893
TIME...MOT...LOC 1855Z 282DEG 12KT 3371 8893
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:38 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 10:38 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1038 AM CDT FRI AUG 3 2012 .UPDATE...WENT AHEAD AND INCREASED POPS FOR THIS AFTERNOON ACROSS THE EASTERN HALF OF THE CWA...AS AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST UNSTABLE AIR MASS TO SET OFF STORMS THAT WILL MOVE NORTH TO SOUTH ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE ONLY OTHER CHANGE TO THE FORECAST WAS TO UPDATE THE HOURLY TEMPS TO ACCOUNT FOR THE LATEST TRENDS. /27/ && .AVIATION...IFR CONDITIONS CONTINUE TO PREVAIL AT GTR THIS MORNING...BUT THE CEILINGS SHOULD LIFT AND BECOME VFR BY 1530Z. THE REMAINING SITES ARE VFR AND THAT SHOULD CONTINUE THROUGH MOST OF THE PERIOD. THE EXCEPTION WILL BE AT GTR/JAN/MEI/HBG THIS AFTERNOON WHERE IFR/MVFR WILL BE POSSIBLE DUE TO SCATTERED THUNDERSTORM ACTIVITY. VFR CONDITIONS WILL RETURN TO ALL SITES BY THIS EVENING AS THE CONVECTION DISSIPATES. S-SW WINDS WILL PREVAIL WITH A FEW GUSTS TO 15KTS POSSIBLE BEFORE SUBSIDING AT SUNSET. /15/ && .PREV DISCUSSION... /ISSUED 455 AM CDT FRI AUG 3 2012/ DISCUSSION... TODAY THROUGH SATURDAY NIGHT... VERY ISOLATED/LIGHT SHOWERS ALONG THE HWY 84 CORRIDOR EVIDENT ON AREA RADARS WILL CONTINUE PUSHING SOUTH AND WEAKENING AS WE HEAD FOR DAYBREAK...OTHERWISE QUIET CONDITIONS PREVAIL. THE ARKLAMISS REMAINS ON THE EASTERN PERIPHERY OF ROBUST HIGH PRESSURE CENTERED OVER N-CTRL TX THIS MORNING...AND LITTLE CHANGE IN THIS PATTERN IS EXPECTED HEADED INTO THE FIRST PART OF THE WEEKEND. REGIONAL MODEL/ LOCAL WRF CONSENSUS IS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS FAR EASTERN AREAS BY LATE MORNING/EARLY AFTERNOON TODAY... WITH SOME ADDITIONAL DEVELOPMENT A BIT FURTHER WEST TOWARD THE I-55 CORRIDOR THROUGH THE AFTERNOON. THIS ACTIVITY WILL BE HIGHLY TIED TO DIURNAL HEATING AND SHOULD WEAKEN QUICKLY AS WE LOSE INSOLATION THIS EVENING. 00Z SOUNDINGS REVEALED FAIRLY STEEP LAPSE RATES ACROSS THE REGION WHICH LATEST HIGH RES MODELS SAY WILL PERSIST INTO TODAY. COUPLED WITH 20-25KTS OF DEEP LAYER SHEAR ACROSS EASTERN/ NORTHEASTERN ZONES WE COULD SEE A STRONG STORM OR TWO DEVELOP THROUGH THE AFTERNOON THAT WOULD POSE A WET MICROBURST RISK. WILL DEFER ANY MENTION IN THE HWO/GRAPHICS UNTIL AFTER MORNING SOUNDING ANALYSIS. HIGHEST HEAT INDEX VALUES TODAY WILL BE OVER NE LA/MS DELTA WHERE READINGS MAY BRIEFLY REACH THE 103-105 DEGREE RANGE. AS MENTIONED LITTLE CHANGE IN THE PATTERN IS EXPECTED ON SATURDAY WITH ADDITIONAL SHOWER/THUNDERSTORM ACTIVITY DEVELOPING ACROSS THE EASTERN TWO-THIRDS OF THE FA LATE MORNING/EARLY AFTERNOON. THE UPPER RIDGE MAY TRY AND BUILD INTO THE TN VALLEY DURING THE DAY WHICH WOULD FOCUS RAIN CHANCES ACROSS SOUTHEASTERN MS BEFORE CONVECTION WANES HEADED INTO THE EVENING. NWP MODELS SUGGEST TAMER LAPSE RATES/ATMOSPHERIC FLOW WILL BE IN PLACE SO IT APPEARS ANY STRONG STORM RISK WILL BE LOWER THAN TODAY. A FEW ISOLATED SHOWERS MAY PERSIST THROUGH SAT NIGHT SOUTH OF THE NATCHEZ TRACE. MAV TEMPS/POPS LOOKED REASONABLE THIS PERIOD...ONLY ADJUSTMENT WAS TO LOWER HIGHS A TOUCH ACROSS THE EAST EACH AFTERNOON TO ACCOUNT FOR THE BETTER CHANCE OF OUTFLOW COOLED AIR. /BK/ SUNDAY THROUGH NEXT THURSDAY... GLOBAL MODELS ARE IN AGREEMENT THAT THE SUBTROPICAL RIDGE AXIS WILL CONTINUE TO EXTEND EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER MS VALLEY AS WE GO FROM THE WEEKEND INTO EARLY NEXT WEEK. TYPICAL MID SUMMER HEAT AND HUMIDITY CAN BE EXPECTED...THE GREATEST FORECAST QUESTIONS WILL CONCERN SHORTWAVE ENERGY IN THE WESTERLIES... AND TO WHAT DEGREE IT CAN BE DRAWN SOUTHWARD AROUND THE EAST SIDE OF THE RIDGE. FOR SUNDAY AND SUNDAY NIGHT...A STRONGER SHORTWAVE TROUGH IN THE WESTERLIES MAY INFRINGE ON NORTHERN PORTIONS OF THE ARKLAMISS AND HELP TO ENHANCE DIURNAL CONVECTIVE POTENTIAL. MEANWHILE...UPPER LEVEL TROUGH CROSSING THE GULF OF MEXICO TO THE SOUTH OF THE RIDGE MAY HELP TO ENHANCE CONVECTIVE COVERAGE OVER THE HATTIESBURG-MERIDIAN AREA. IN THESE AREAS HAVE RAISED MAV MOS POPS A BIT...BUT HAVE CUT THEM SOME OVER THE DELTA REGION WHERE THE RIDGE WILL HAVE STRONGER INFLUENCE AND HELP TO INHIBIT CONVECTIVE DEVELOPMENT. FOR MONDAY AND TUESDAY...A SURGE OF DRIER AIR WILL ATTEMPT TO WORK ITS WAY AROUND THE EASTSIDE OF THE RIDGE WHICH WILL BEGIN TO RETROGRADE. THIS COULD HELP TO EHNANCE MOISTURE CONVERGENCE AND FOCUS CONVECTIVE POTENTIAL OVER SOUTHERN/EASTERN PORTIONS OF THE ARKLAMISS. TUESDAY NIGHT THROUGH NEXT FRIDAY...A TYPICAL EARLY AUGUST WEATHER REGIME IS EXPECTED OVER THE ARKLAMISS WITH A HOT AND HUMID AIRMASS ALONG WITH ISOLATED/SCATTERED DIURNAL THUNDERSTORM ACTIVITY. THERE MAY ALSO BE INCREASING INTEREST CONCERNING "ERNESTO" IF THE TROPICAL CYCLONE FOLLOWS THE CURRENT HHC FORECAST TRACK WHICH BRINGS IT TO NEAR THE YUCATAN PENINSULA AND SOUTHERN GULF OF MEXICO LATE TUESDAY NIGHT. NATIONAL GUIDANCE SUGGESTS IT WILL TRACK NORTHWEST FROM THERE AND ENTER INTO THE WESTERN GULF OF MEXICO BY FRIDAY. THIS TRACK WOULD KEEP "ERNESTO" WELL SOUTH OF THE ARKLAMISS...BUT ARKLAMISS RESIDENTS SHOULD BE WARY OF ANY CHANGES IN THE FORECAST THINKING OVER THE NEXT FEW DAYS. /EC/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 95 76 94 75 / 36 14 39 14 MERIDIAN 93 75 93 74 / 55 21 60 21 VICKSBURG 96 75 95 74 / 11 8 25 14 HATTIESBURG 95 76 93 75 / 41 14 47 24 NATCHEZ 94 75 94 74 / 13 9 25 15 GREENVILLE 95 77 96 76 / 21 9 27 10 GREENWOOD 94 76 96 76 / 35 14 38 14 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 27/15/BK/EC
Hazardous weather outlook, Aug 3, 8:37 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 837 AM CDT FRI AUG 3 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053- 059>061-041345- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-ADAMS- FRANKLIN MS- 837 AM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. MSZ019-025>033-035>039-042>046-048>052-054>058-062>066-072>074- 041345- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 837 AM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCES COMBINES WITH A MOIST UNSTABLE AIR MASS TO SET OFF STORMS THAT WILL MOVE NORTH TO SOUTH ACROSS THE AREA. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH AS WELL HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 15
In the hours before
Special weather statement, Aug 3, 1:02 PM CDT, 28 minutes before
MSZ031-038-039-046-031845-
WINSTON MS-NOXUBEE MS-LOWNDES MS-KEMPER MS-
102 PM CDT FRI AUG 3 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
102 PM CDT FRI AUG 3 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 30 TO 40 MPH WINDS WAS LOCATED FROM CRAWFORD TO NANIH WAIYA
AT 102 PM CDT...MOVING SOUTHEAST AT 10 MPH.
PEOPLE IN NORTHERN KEMPER...SOUTHWESTERN LOWNDES...NOXUBEE AND
SOUTHEASTERN WINSTON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3265 8838 3286 8892 3292 8892 3293 8899
3329 8876 3329 8867 3339 8867 3331 8829
TIME...MOT...LOC 1802Z 297DEG 8KT 3332 8863 3291 8897Special weather statement, Aug 3, 1:25 PM CDT, 5 minutes before
MSZ029-030-031910-
WEBSTER MS-CLAY MS-
125 PM CDT FRI AUG 3 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT FRI AUG 3 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF MONTPELIER AT 125 PM
CDT...MOVING EAST AT 10 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN WESTERN CLAY AND NORTHEASTERN WEBSTER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3359 8881 3362 8914 3374 8914 3374 8904
3376 8903 3376 8894 3381 8893 3381 8880
TIME...MOT...LOC 1825Z 272DEG 9KT 3371 8902
DHBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:02 PM CDT | Special Weather Statement | JAN | Kemper, Noxubee | 43 min |
| Aug 3, 1:25 PM CDT | Special Weather Statement | JAN | Clay | 45 min |
| Aug 3, 4:22 PM CDT | Special Weather Statement | JAN | Lamar | 28 min |
| Aug 3, 5:12 PM CDT | Special Weather Statement | JAN | Covington | 28 min |
| Aug 3, 5:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 31 min |
| Aug 3, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 42 min |
| Aug 3, 5:59 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 34 min |
| Aug 3, 6:31 PM CDT | Special Weather Statement | JAN | Simpson | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.